Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 16, NWS Blacksburg, VA

June 2, 1997Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 9:30 AM EDT for Wilkes County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 9:30 AM EDT (13:30 UTC)
Expired
Jun 2, 1997, 10:15 AM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 10:00 AM EDTHail 0.75Ferguson, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS01 KRNK 021336 RRA
SVRRNK
NCC193-021415-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...WESTERN WILKES COUNTY
 
AT 930 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 16 MILES SOUTHEAST OF BOONE OR IN THE VICINITY OF
ELKVILLE MOVING NORTH AT 25 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
SUMMIT                          AROUND 1000 AM EDT
WILBAR                          AROUND 1005 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.  MOVE TO INSIDE A
STURDY BUILDING IMMEDIATELY.

MV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 2, 9:11 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT MON JUN 2 1997

CRW...GUESS WE SHUD UP THE POPS FOR THE NRV.

THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER.

CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS
MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE
RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE.

JDS

In the hours before

Special weather statement, Jun 2, 6:34 AM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021600-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT SUN JUN 1 1997

...SEVERE THUNDERSTORMS POSSIBLE TODAY AND INTO THIS EVENING IN
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN NORTH
CAROLINA AND SOUTHWESTERN VIRGINIA TODAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA LATER THIS
MORNING OR EARLY THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE
ATMOSPHERE WILL BE MODERATELY UNSTABLE...AS TEMPERATURES ALOFT WILL
BECOME COOLER. SOME OF THE STORMS MAY BECOME SEVERE...WITH A
POSSIBILITY OF BOTH DAMAGING WINDS AND LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

AN UPDATED THUNDERSTORM POTENTIAL STATEMENT WILL BE ISSUED AT NOON
TODAY.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:39 AM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe66 min
Jun 2, 11:20 AM EDTSevere Thunderstorm WarningRNKAlleghany50 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKSurry61 min
Jun 2, 2:51 PM EDTSevere Thunderstorm WarningRNKStokes64 min
Jun 2, 3:07 PM EDTSevere Thunderstorm WarningRNKRockingham63 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKRockingham65 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.